Format

Send to

Choose Destination
Pharmacotherapy. 2008 Apr;28(4):536-9. doi: 10.1592/phco.28.4.536.

Potential interaction between warfarin and high dietary protein intake.

Author information

1
Department of Pharmacy Practice, Auburn University Harrison School of Pharmacy, Auburn, AL, USA.

Abstract

A 55-year-old Caucasian man was receiving warfarin therapy after undergoing aortic valve replacement. His international normalized ratio (INR) was stabilized with warfarin 95 mg/week for 5 weeks. Commencement of a low-carbohydrate, high-protein diet resulted in a series of subtherapeutic INRs that led to a 16% increase in the dosage requirement to maintain therapeutic INRs. After the patient discontinued the diet, his INR increased, and several dosage reductions were required until his INR stabilized with his original dosage of 95 mg/week. Two additional case reports have described a possible interaction between warfarin and a high-protein diet. The potential for increased dietary protein intake to raise serum albumin levels and/or cytochrome P450 activity has been postulated as mechanisms for the resulting decrease in INRs. Given the available animal and human data that demonstrate alterations in drug metabolism in the presence of altered dietary protein intake, an increase in warfarin metabolism due to cytochrome P450 activation appears to be the most likely cause. In addition to the previously reported cases, this case indicates a potential interaction between warfarin and a high-protein diet. Because of the popularity of high-protein diets and because of the risks associated with inadequate or excessive warfarin anticoagulation, patients and health care providers should be aware of this interaction to ensure appropriate monitoring when warranted.

PMID:
18363537
DOI:
10.1592/phco.28.4.536
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center